Oregon, 2011Frost and Freeze in Oregon, April 3, 2011
April 3, 2011 · NWS MFR · 2 events in 2 counties and zones
An unseasonably cold air mass combined with clearing skies to allow sub-freezing temperatures to develop in the early morning on this date.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably cold air mass combined with clearing skies to allow sub-freezing temperatures to develop in the early morning on this date.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 3, 2:14 AM PST, 46 minutes earlier.
Area forecast discussion, Apr 3, 2:14 AM PST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
314 AM PDT SUN APR 3 2011
.DISCUSSION...FREEZE HEADLINES THIS MORNING LOOK GOOD FOR THE
ROGUE AND ILLINOIS VALLEYS WITH TEMPERATURES DROPPING TO FREEZING
AND LOCALLY INTO THE UPPER 20S. FAIR AND SEASONAL WEATHER IS IN
STORE TODAY AS HIGH PRESSURE BUILDS OVER THE REGION.
THE UPPER HIGH WILL SLIDE EAST MONDAY AFTERNOON WITH A COLD FRONT
MOVING THROUGH THE AREA MONDAY NIGHT THROUGH TUESDAY AFTERNOON.
THIS FRONT WILL PRODUCE SOME SIGNIFICANT RAINFALL TO THE COAST AND
SOME OF THE WEST-SIDE CONSIDERING THE FLOW PATTERN ADVERTISED IN
THE PACIFIC - A BROAD PLUME OF HIGH PRECIPITABLE WATER EXTENDS
FROM WEST OF HAWAII NORTHEAST ACROSS THE EASTERN PACIFIC TO NEAR
BRITISH COLUMBIA. THE 00Z GFS SHOWS THE PLUME BRINGING PW IN
EXCESS OF AN INCH TO THE SOUTH OREGON COAST BY MONDAY MORNING.
ACROSS THE CWA...THE MOISTURE IS FORECAST TO BE 150-200% OF
NORMAL INTO MONDAY NIGHT. SO WE'VE GONE ON THE HIGHER SIDE FOR
POPS AND QPF WITH 24-HR RAIN AMOUNTS PROBABLY EXCEEDING AN INCH
ACROSS THE COAST AND CASCADES. DESPITE THE JUICY EVENT, WE DON'T
HAVE ANY FLOODING CONCERNS BECAUSE THE SYSTEM WILL MOVE THROUGH
RELATIVELY QUICKLY.
THE NEXT SYSTEM OF CONCERN IS A STRONG COLD FRONT DUE INTO THE
WEST SIDE WEDNESDAY AFTERNOON AND THROUGH THE EAST WEDNESDAY
NIGHT. MAIN IMPACTS FROM THIS SYSTEM WILL BE THE MAGNITUDE OF COLD
AIR AND WINDS. SNOW LEVELS ARE EXPECTED TO FALL LOW ENOUGH TO
IMPACT THE WEST-SIDE PASSES BETWEEN 1500 AND 2000 FEET. TOUGH TO
SAY HOW MUCH ACCUMULATION WILL OCCUR AT THESE ELEVATIONS DUE TO
WARMER ROAD SURFACES, BUT MID LEVEL LAPSE RATES SHOULD STEEPEN
CONSIDERABLY AND SHOWERS COULD PRODUCE SOME PRETTY GOOD RATES. THE
INSTABILITY SHOULD ALSO BE A CONCERN FOR LOCALLY LOWER SNOW
LEVELS. IN FACT, MODEL GUIDANCE IS SHOWING SNOW COULD FALL AS LOW
AS 500-1000 FEET, BUT WERE SHOOTING ABOUT 1000 FEET ABOVE FOR NOW.
THE CASCADES WILL LIKELY GET SOME APPRECIABLE SNOW TOTALS. ALSO,
THUNDERSTORMS MAY NEED TO BE ADDED TO THE COASTAL FORECASTS.
WEST TO SOUTHWEST WINDS ARE GOING TO GET FAIRLY GUSTY AHEAD AND
ALONG THE FRONT AS WELL LATE WEDNESDAY MORNING THROUGH EVENING
AFTERNOON MAINLY EAST OF THE CASCADES. THE SUMMER LAKE AREA COULD
SEE ADVISORY LEVELS HERE.
A COLD UPPER TROUGH WILL REMAIN OVER THE WEST THEREAFTER THROUGH
LATE WEEK WITH THE MAIN CONCERN LIKELY BEING THE LOW TEMPERATURE
FORECASTS FOR THE WEST SIDE.
&&
.AVIATION...VFR AREA-WIDE EARLY THIS MORNING BUT THERE IS A CHANCE
FOR MVFR CIGS ACROSS THE UMPQUA BASIN INCLUDING ROSEBURG FOR A FEW
HOURS AROUND DAYBREAK - THERE IS FAIR UNCERTAINTY THERE. VFR
WEATHER WILL PREVAIL THIS AFTERNOON AND TONIGHT BUT RAIN WILL
SPREAD IN TONIGHT ACROSS THE NORTH BEND AREA WITH CIGS EXPECTED TO
REMAIN VFR.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING UNTIL 9 AM PDT THIS MORNING FOR ORZ024-026.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT EARLY
THIS MORNING FOR PZZ350-356-370-376.
STAVISHHazardous weather outlook, Apr 2, 1:34 PM PST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
234 PM PDT SAT APR 2 2011
ORZ024-026-031600-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
234 PM PDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A FREEZE WARNING WILL BE IN EFFECT BEGINNING AT 3 AM PDT
TONIGHT. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE FREEZE WARNING WILL REMAIN IN EFFECT UNTIL 9 AM SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED.
Frost/Freeze, Eastern Curry County & Josephine County
- When
- April 3, 3:00 AM PST to 9:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 25 to 30 degrees.
Frost/Freeze, Jackson County
- When
- April 3, 3:00 AM PST to 9:00 AM PST
- Where
- Jackson County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 23 to 30 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283407, 283408.